Iowa, 2013

Hail in Iowa, July 2, 2013

July 2, 2013 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced marginally large hail in Le Mars in Plymouth County in the late afternoon of July 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Le Mars in Plymouth County in the late afternoon of July 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 2, 2:43 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 2, 2:43 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT TUE JUL 2 2013

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 343 AM CDT TUE JUL 2 2013

SHORT WAVE SEEN ON WATER VAPOR SATELLITE ACROSS WESTERN IOWA IS
HELPING TRIGGER A FEW SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. AS THE WAVE SHIFTS SOUTH LATER THIS AFTERNOON...EXPECT
THE ACTIVITY TO MAINLY FOCUS SOUTH OF INTERSTATE 90 ACROSS EXTREME
SOUTHEAST SOUTH DAKOTA...AND NORTHWEST IOWA. EVEN THERE EXPECT
EVERYTHING TO DISSIPATE WITH THE LOSS OF HEATING THIS EVENING. WILL
SEE A MOSTLY CLEAR NIGHT WITH LOWS IN THE MID TO UPPER 50S.
WEDNESDAY WILL BE A NICE DAY ACROSS THE AREA. 850MB TEMPERATURES
ARE VERY SIMILAR TO TODAY...MAYBE A DEGREE OR SO HIGHER. THUS
EXPECTING HIGHS TO BE AT OR SLIGHTLY ABOVE TODAYS READINGS. SHOULD
SEE MORE IN THE WAY OF SUN TOO...ALTHOUGH AFTERNOON CU ARE AGAIN
LIKELY. THINKING SHOWER AND THUNDERSTORM THREAT IS EVEN LESS
TOMORROW. NOT SEEING ANY WAVE...AND SOUNDINGS SUGGEST A DRYER AND
WARMER MID LEVEL PROFILE. THUS CU WILL PROBABLY END UP CAPPED OFF
BEFORE THEY GROW ENOUGH TO PRODUCE A SHOWER. CANT COMPLETELY RULE
SOMETHING OUT ACROSS NORTHWEST IOWA...ALTHOUGH THE CHANCE IS TOO
LOW TO MENTION IN THE FORECAST AT THIS TIME.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 343 PM CDT TUE JUL 2 2013

SOUTHERLY FLOW WILL INCREASE ON THURSDAY AND FRIDAY HELPING TO
ALLOW AN INCREASE IN TEMPERATURES. 850MB TEMPERATURES STRONGLY
SUGGEST MID 80S IN OUR EASTERN ZONES...TO LOWER 90S IN SOUTH
CENTRAL SD...WITH TEMPERATURES VERY SIMILAR ON THURSDAY AND
FRIDAY. IN ADDITION TO THE WARMER TEMPERATURES...DEW POINT VALUES
WILL INCREASE.

IN THE LONGER TERM...THE MOST SIGNIFICANT WAVE INTERACTION WITH
FRONTAL BOUNDARIES CONTINUES TO BE IN THE SUNDAY NIGHT THROUGH
MONDAY NIGHT TIME FRAME. BOTH THE GFS AND ECMWF HAVE BEEN FAIRLY
CONSISTENT FROM THEIR RESPECTIVE DAY TO DAY RUNS IN SHOWING A COUPLE
OF WAVES MOVING THROUGH THIS TIME FRAME...WITH AN ASSOCIATED
FRONTAL BOUNDARY FOLLOWING MONDAY NIGHT PROVIDING LOW LEVEL
CONVERGENCE. THIS UPCOMING WEEKEND WILL BE VERY WARM AND HUMID
WITH A SOUTHERLY FLOW OF AIR...WITH TEMPERATURES TRENDING DOWN A
BIT ON MONDAY AND TUESDAY WITH INCREASED CLOUD COVER AND NORTHERLY
WINDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1255 PM CDT TUE JUL 2 2013

MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. DAYTIME HEATING
LEADING TO CU DEVELOPMENT THIS AFTERNOON. WILL SEE A FEW ISOLATED
SHOWERS AND STORMS POP AS WELL. EXPECT THREAT TO SHIFT TO MAINLY THE
SOUTHERN PORTION OF OUR CWA BY LATER THIS AFTERNOON INTO EARLY
EVENING...AND THEN EXPECT EVERYTHING TO QUICKLY DISSIPATE BY SUNSET.
COULD BE SOME BRIEF REDUCTIONS TO MVFR IN ANY SHOWER OR STORM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHENARD
LONG TERM...MJF
AVIATION...CHENARD
Hazardous weather outlook, Jul 2, 3:37 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE JUL 02 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
437 AM CDT TUE JUL 02 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP IN AREAS
GENERALLY FROM THE INTERSTATE 29 CORRIDOR AND EAST THIS
AFTERNOON.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
MINOR FLOODING IS EXPECTED THROUGH MIDWEEK FOR THE JAMES RIVER
AROUND FORESTBURG SOUTH DAKOTA...AND FOR THE BIG SIOUX RIVER IN
BROOKINGS COUNTY SOUTH DAKOTA. SEE THE ASSOCIATED FLOOD WARNINGS
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR PORTIONS OF
NORTHWESTERN IOWA FOR WEDNESDAY AFTERNOON. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Plymouth

When
July 2, 4:31 PM CST
Where
Plymouth County, 1.47 mi NNE of Le Mars
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.800, -96.160

Hail, Plymouth

When
July 2, 4:34 PM CST
Where
Plymouth County, 1.47 mi NNW of Le Mars
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.800, -96.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466709, 466710.